Clostridium difficile infection (CDI) is the most common health care-associated infection in the United States. Thirty-nine percent of intestinal transplant recipients may develop CDI. Induction of rejection has been reported as a rare event. To our knowledge, this will be the second report of an association between CDI and rejection in the literature. We describe our experience with four pediatric MVT recipients, three of whom on treatment of their CDI alone had resolution of biopsy findings of intestinal ACR. Our patients were males aged 2-5 years old who had their first CDI post-MVT occurring from 2 months to 15 months post-transplant. All first episodes of CDI were treated with a 10-14 day course of metronidazole with one additionally receiving vancomycin. All four recipients had recurrent CDI, and two recipients had septic shock as a manifestation of their CDI. Three recipients had biopsies showing mild rejection during episodes of CDI, and treatment of the CDI resulted in resolution of biopsy findings of rejection. Our case series suggests CDI may mimic ACR on intestinal biopsy. Treatment of rejection during active CDI carries the risk of over-suppression and worsening of CDI. Our experience has taught us that surveillance endoscopy for rejection may be deceiving during an active CDI, and if mild acute rejection is noted during active CDI, treatment of rejection can be safely delayed and potentially avoided.
- Clostridium difficile
- multivisceral transplant
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health